Skip to main content

Why am I bleeding?

Share |
rachel asks:

I'm freaking out right now. I'm about to cry and see my doctor. I'm bleeding, but it's a brown blood instead of a red blood. Is this me spotting?

I lost my "V-card" on Wednesday. I don't know if he popped my cherry or not because I'm bleeding, but I don't know if it's me spotting or I'm on my period. But when I wipe theres like red blood, but I'm not peeing blood?? And I'm scared to go poop because there will be a lot of blood in the toilet and I'm terrified of blood.

I got birth control August 2. I'm on the shot.

Sarah replies:

The very first thing to do is to take a breath and relax. Panic rarely solves any problems. In fact, most of the time it just gets you worked up and makes things worse.

The reason for what you are experiencing is most likely related to your injectable birth control. One of the most common side effects of that particular hormonal method is spotting or breakthrough bleeding. This is especially likely if you're having lighter bleeding (though for some women it can be more significant). If this continues, you may want to speak with the health care provider who gave you the injection. It is not a dangerous side effect, per say (unless you are bleeding heavily everyday), but it may indicate that that particular formulation is not meshing the best with your body and is thus producing unwanted side effects. You may want to try another method that does not have this as such a common side effect. There might also be a chance that your bleeding is related to the period that you would be having, were you not on hormonal birth control right now. Often with injectable birth control, women notice a reduction in or the disappearance of their periods (or withdrawal bleeds, since you don't have "real periods" on hormonal birth control). The only other terribly likely reason I can see for this would be as a side effect of an STI. In which case, if you have or develop any other symptoms or if you have not been screened recently, it would be wise to head to your doctor to get checked out. If your bleeding is serious or if it continues, definitely call your doctor just to check-in.

Let me also mention this virginity-cherry-popping thing. As I was just mentioning in response to another question earlier today, there are no fruits on people's genitals nor is bleeding the "norm" for first intercourse. Yes, some people do have a bit of spotting with it, but unless it was a traumatic injury, it's unlikely that you would bleed much (if at all).

Check out the following links for more information:

  • Pink Parts - Female Sexual Anatomy
  • Magical Cups & Bloody Brides: Virginity in Context
  • 20 Questions About Virginity: Scarleteen Interviews Hanne Blank
  • First Intercourse 101
  • Margaret Sanger's Disneyland: Choosing Contraceptives
  • Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.